Mar. 23 --
WEDNESDAY, Sept. 26 (HealthDay News) -- Very high doses of caffeine and acetaminophen (such as Tylenol), taken together, could lead to liver damage, researchers warn.
This combo produces a byproduct enzyme that's toxic to the organ, researchers from the University of Washington report.
This toxic twosome can occur not only by drinking caffeine while taking acetaminophen, the experts added, but also from large doses of painkillers that combine caffeine and acetaminophen. These painkillers are often used to treat migraines, menstrual discomfort and other conditions.
"Caffeine can interact with an enzyme that can form a toxic metabolite of acetaminophen in such a way that it increases the formation of that toxic metabolite," said lead researcher Sid Nelson, a professor of medicinal chemistry. "This can result in liver damage," he said.
In the study, Nelson's team tested the effects of acetaminophen and caffeine on E. coli bacteria. These bacteria had been genetically engineered to mimic a human enzyme in the liver that detoxifies many prescription and nonprescription drugs, explained the authors in a report in the Oct. 15 issue of the journal Chemical Research in Toxicology.
Nelson noted that it takes large qualities of caffeine to produce this reaction.
"Normally people wouldn't be ingesting that amount of caffeine," he said. "It would take 10 times the amount of caffeine found in a couple of cups of coffee," Nelson said.
His team found that caffeine triples the amount of a toxin called N-acetyl-p-benzoquinone imine (NAPQI) produced by the enzyme as it breaks down acetaminophen.
This same toxin is also produced during an interaction between alcohol and acetaminophen that's also well known to damage the liver.
In prior studies, Nelson's team had found that high doses of caffeine boosted liver damage in rats that had already suffered acetaminophen-linked liver damage.
The bacteria used in the study were exposed to doses of acetaminophen and caffeine far higher than most people would be exposed to, Nelson noted. It's not clear at what point such a mixture becomes toxic, he said.
Some people may be more vulnerable to this toxic interaction than others, Nelson said. They might include people who take certain antiepileptic medications, such as carbamazepine and phenobarbital, and people who use the alternative remedy St. John's Wort.
These drugs increase levels of the enzyme that produces NAPQI and may produce even more when mixed with acetaminophen and caffeine together, Nelson speculated.
In addition, because alcohol can boost NAPQI production, people who drink a lot may be at increased risk for this toxic interaction, the researcher said. The risk is also increased for people who take drugs that combine acetaminophen and caffeine, used to treat migraines, arthritis and other conditions.
Still, for most people, there's no reason to panic, since the chances of caffeine and acetaminophen becoming a toxic mixture remains small, Nelson said.
"Almost all people don't need to worry about taking caffeine with acetaminophen," Nelson said. Exceptions might be, " those [people] taking high does of caffeine, high doses of acetaminophen, who are possibly alcoholic and/or are epileptic and take certain anticonvulsive drugs," he said.
For more on acetaminophen, visit the U.S. National Library of Medicine.
SOURCES: Sid Nelson, Ph.D., professor, medicinal chemistry, University of Washington, Seattle; Oct. 15, 2007, Chemical Research in Toxicology